Alert archive / Texas / Winter Storm Warnings in 2023

Winter Storm Warning 2, NWS Midland/Odessa, TX

January 30, 202314 counties in Texas

NWS Midland/Odessa, TX issued this winter storm warning at Jan 30, 2023, 2:06 PM CST for 14 counties in Texas. It took effect at Jan 31, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2023, 2:06 PM CST (20:06 UTC)
In effect from
Jan 31, 2023, 12:00 PM CST
Expired
Jan 31, 2023, 7:04 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
383 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS44 KMAF 302006
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
206 PM CST Mon Jan 30 2023

TXZ046>048-051>053-062-063-068>070-311515-
/O.UPG.KMAF.WS.A.0001.230131T0600Z-230201T1800Z/
/O.NEW.KMAF.WW.Y.0003.230131T0600Z-230131T1800Z/
/O.NEW.KMAF.WS.W.0002.230131T1800Z-230202T1500Z/
Dawson-Borden-Scurry-Martin-Howard-Mitchell-Midland-Glasscock-
Crane-Upton-Reagan-
Including the cities of Lamesa, Stanton, Big Spring, 
Colorado City, Midland, Crane, McCamey, Rankin, and Big Lake
206 PM CST Mon Jan 30 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST TUESDAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 9 AM CST
THURSDAY...

* WHAT...For the Winter Storm Warning, significant icing 
  expected. Total ice accumulations of one tenth to four tenths 
  of an inch. For the Winter Weather Advisory, freezing rain 
  expected. Total ice accumulations of a light glaze.

* WHERE...Portions of western Texas.

* WHEN...For the Winter Storm Warning, from noon Tuesday to 9 AM 
  CST Thursday. For the Winter Weather Advisory, from midnight 
  tonight to noon CST Tuesday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel could be nearly impossible Tuesday night into
  Wednesday. The hazardous conditions will impact the morning and 
  evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

TXZ075-311515-
/O.NEW.KMAF.WS.W.0002.230131T1800Z-230202T1500Z/
/O.NEW.KMAF.WW.Y.0003.230131T0600Z-230131T1800Z/
Pecos-
Including the city of Fort Stockton
206 PM CST Mon Jan 30 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST TUESDAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 9 AM CST
THURSDAY...

* WHAT...For the Winter Storm Warning, significant icing expected.
  Total ice accumulations of around one tenth to one quarter of 
  an inch. For the Winter Weather Advisory, freezing rain 
  expected. Total ice accumulations of a light glaze.

* WHERE...Pecos County.

* WHEN...For the Winter Storm Warning, from noon Tuesday to 9 AM 
  CST Thursday. For the Winter Weather Advisory, from midnight 
  tonight to noon CST Tuesday.

* IMPACTS...Difficult travel conditions are possible. The
  hazardous conditions will impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

TXZ061-311515-
/O.UPG.KMAF.WS.A.0001.230131T0600Z-230201T1800Z/
/O.NEW.KMAF.WW.Y.0003.230131T0600Z-230201T1800Z/
Ector-
Including the city of Odessa
206 PM CST Mon Jan 30 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of one
  tenth to two tenths of an inch.

* WHERE...Ector County.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...Difficult travel conditions are possible. The
  hazardous conditions could impact the morning and evening 
  commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ028-029-033-034-TXZ045-050-059-060-067-082-273-274-278>280-
311515-
/O.NEW.KMAF.WW.Y.0003.230131T0600Z-230201T1800Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-Winkler-Ward-Terrell-
Eastern Culberson County-Reeves County Plains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Artesia, Carlsbad, Tatum, Hobbs, 
Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, 
Monahans, Dryden, Sanderson, Pecos, Alpine, Panther Junction, 
and Chisos Basin
206 PM CST Mon Jan 30 2023 /106 PM MST Mon Jan 30 2023/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ WEDNESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of 
  around one tenth of an inch.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 
  AM MST/ Wednesday.

* IMPACTS...Difficult travel conditions are possible. The
  hazardous conditions could impact the morning and evening 
  commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
3 follow-up statements
598 
WWUS44 KMAF 310812
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
212 AM CST Tue Jan 31 2023

TXZ061-082-010000-
/O.EXA.KMAF.WS.W.0002.230131T1800Z-230202T1500Z/
/O.EXT.KMAF.WW.Y.0003.000000T0000Z-230131T1800Z/
Ector-Terrell-
Including the cities of Odessa, Dryden, and Sanderson
212 AM CST Tue Jan 31 2023

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 9 AM CST
THURSDAY...

* WHAT...For the Winter Storm Warning, significant icing expected.
  Total ice accumulations of one quarter inch or more. For the
  Winter Weather Advisory, freezing rain. Additional ice
  accumulations of less than one tenth of an inch.

* WHERE...Ector and Terrell Counties.

* WHEN...For the Winter Storm Warning, from noon today to 9 AM 
  CST Thursday. For the Winter Weather Advisory, until noon CST 
  today.

* IMPACTS...Difficult travel conditions are possible. The 
  hazardous conditions could impact the morning and evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

TXZ046>048-051>053-062-063-068>070-075-010000-
/O.CON.KMAF.WS.W.0002.230131T1800Z-230202T1500Z/
/O.CON.KMAF.WW.Y.0003.000000T0000Z-230131T1800Z/
Dawson-Borden-Scurry-Martin-Howard-Mitchell-Midland-Glasscock-
Crane-Upton-Reagan-Pecos-
Including the cities of Lamesa, Stanton, Big Spring, 
Colorado City, Midland, Crane, McCamey, Rankin, Big Lake, 
and Fort Stockton
212 AM CST Tue Jan 31 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...
...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 AM
CST THURSDAY...

* WHAT...For the Winter Storm Warning, significant icing expected.
  Total ice accumulations of one quarter to one half inch possible.
  For the Winter Weather Advisory, freezing rain expected. Total 
  ice accumulations of less than one tenth of an inch.

* WHERE...Portions of western Texas.

* WHEN...For the Winter Storm Warning, from noon Tuesday to 9 AM 
  CST Thursday. For the Winter Weather Advisory, from midnight 
  tonight to noon CST Tuesday.

* IMPACTS...Power outages and tree damage are possible due to 
  the ice. Travel could be nearly impossible Tuesday night into 
  Wednesday. The hazardous conditions will impact the morning 
  and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ028-029-033-034-TXZ045-050-059-060-067-273-274-278>280-010000-
/O.EXT.KMAF.WW.Y.0003.000000T0000Z-230202T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-Winkler-Ward-
Eastern Culberson County-Reeves County Plains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Artesia, Carlsbad, Tatum, Hobbs, 
Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, 
Monahans, Pecos, Alpine, Panther Junction, and Chisos Basin
212 AM CST Tue Jan 31 2023 /112 AM MST Tue Jan 31 2023/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM
MST/ WEDNESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of less
  than one tenth of an inch.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 6 PM CST /5 PM MST/ Wednesday.

* IMPACTS...Difficult travel conditions are possible. The 
  hazardous conditions could impact the morning and evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
728 
WWUS44 KMAF 311950
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
150 PM CST Tue Jan 31 2023

TXZ046>048-051>053-061>063-068>070-075-082-011000-
/O.CON.KMAF.WS.W.0002.000000T0000Z-230202T1500Z/
Dawson-Borden-Scurry-Martin-Howard-Mitchell-Ector-Midland-
Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
Including the cities of Lamesa, Stanton, Big Spring, 
Colorado City, Odessa, Midland, Crane, McCamey, Rankin, Big Lake,
Fort Stockton, Dryden, and Sanderson
150 PM CST Tue Jan 31 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WHAT...Significant icing expected. Total ice accumulations of 
  one quarter to one half inch possible.

* WHERE...Eastern and Central Permian Basin and Lower Trans Pecos.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Power outages and tree damage are possible due to 
  the ice. Travel could be nearly impossible Tuesday night into 
  Wednesday. The hazardous conditions will impact the morning 
  and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ027-TXZ270>272-282-011000-
/O.EXB.KMAF.WW.Y.0003.000000T0000Z-230202T1500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Lower Brewster County-
Including the cities of Queen, Pine Springs, Van Horn, 
and Castolon
150 PM CST Tue Jan 31 2023 /1250 PM MST Tue Jan 31 2023/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/
THURSDAY...

* WHAT...Mixed precipitation. Additional snow accumulations up to
  one inch in the Guadalupe Mountains and ice accumulations up to
  a tenth of an inch.

* WHERE...Guadalupe and Delaware Mountains, Van Horn and Highway 
  54 Corridor, and Lower Brewster County.

* WHEN...Until 9 AM CST /8 AM MST/ Thursday.

* IMPACTS...Difficult travel conditions are possible. The
  hazardous conditions could impact the morning and evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

NMZ028-029-033-034-TXZ045-050-059-060-067-273-274-278>280-011000-
/O.EXT.KMAF.WW.Y.0003.000000T0000Z-230202T1500Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Andrews-Loving-Winkler-Ward-
Eastern Culberson County-Reeves County Plains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Including the cities of Artesia, Carlsbad, Tatum, Hobbs, 
Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Kermit, 
Monahans, Pecos, Alpine, Panther Junction, and Chisos Basin
150 PM CST Tue Jan 31 2023 /1250 PM MST Tue Jan 31 2023/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THURSDAY...

* WHAT...Freezing rain expected. Total ice accumulations up to a 
  tenth of an inch.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 9 AM CST /8 AM MST/ Thursday.

* IMPACTS...Difficult travel conditions are possible. The 
  hazardous conditions could impact the morning and evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
287 
WWUS44 KMAF 010104
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
704 PM CST Tue Jan 31 2023

TXZ046>048-051>053-061>063-068>070-075-082-011315-
/O.UPG.KMAF.WS.W.0002.000000T0000Z-230202T1500Z/
/O.NEW.KMAF.IS.W.0001.230201T0104Z-230202T1500Z/
Dawson-Borden-Scurry-Martin-Howard-Mitchell-Ector-Midland-
Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
Including the cities of Lamesa, Stanton, Big Spring, 
Colorado City, Odessa, Midland, Crane, McCamey, Rankin, Big Lake,
Fort Stockton, Dryden, and Sanderson
704 PM CST Tue Jan 31 2023

...ICE STORM WARNING IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Significant icing expected. Total ice accumulations of
  one quarter to one half inch expected, with locally higher
  amounts possible.

* WHERE...Portions of southwest and western Texas.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel could be nearly impossible tonight through Wednesday
  night. The hazardous conditions will impact the morning and 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

TXZ050-060-067-274-278-279-011315-
/O.UPG.KMAF.WW.Y.0003.000000T0000Z-230202T1500Z/
/O.NEW.KMAF.IS.W.0001.230201T0104Z-230202T1500Z/
Andrews-Winkler-Ward-Reeves County Plains-
Davis Mountains Foothills-Central Brewster County-
Including the cities of Andrews, Kermit, Monahans, Pecos, Alpine,
and Panther Junction
704 PM CST Tue Jan 31 2023

...ICE STORM WARNING IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Significant icing expected. Total ice accumulations of
  one quarter inch expected.

* WHERE...Andrews, Winkler, Ward and Central Brewster Counties, 
  and Reeves County Plains and Davis Mountains Foothills.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Power outages and tree damage are possible due to the
  ice. Travel could be nearly impossible tonight into Wednesday.
  The hazardous conditions will impact the morning and evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ027>029-033-034-TXZ045-059-270>273-280-282-011315-
/O.CON.KMAF.WW.Y.0003.000000T0000Z-230202T1500Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chisos Basin-Lower Brewster County-
Including the cities of Queen, Artesia, Carlsbad, Tatum, Hobbs, 
Lovington, Eunice, Jal, Seminole, Mentone, Pine Springs, 
Van Horn, Chisos Basin, and Castolon
704 PM CST Tue Jan 31 2023 /604 PM MST Tue Jan 31 2023/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THURSDAY...

* WHAT...Mixed precipitation. Additional snow accumulations up 
  to one inch in the Guadalupe Mountains and ice accumulations 
  up to a tenth of an inch.

* WHERE...Guadalupe and Delaware Mountains, Van Horn and Highway 
  54 Corridor, and Lower Brewster County.

* WHEN...Until 9 AM CST /8 AM MST/ Thursday.

* IMPACTS...Difficult travel conditions are possible. The
  hazardous conditions could impact the morning and evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 11:40 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 30, 11:40 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1140 AM CST Mon Jan 30 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 233 AM CST Mon Jan 30 2023

The Arctic front is making its presence known tonight. At around
midnight the front has pushed up against the higher terrain. Areas
behind the front are seeing temperatures falling below freezing and
into the 20s. It remains in the 50s and 60 to the south on the
opposite side of this front. Overnight, weak perturbations in the
southwesterly flow aloft aide isentropic ascent behind the front.
Moisture will remain shallow resulting in a mixture of drizzle and
freezing drizzle for eastern portions of the area. The best chance
of freezing drizzle and the potential for a light glaze of ice to
form through morning is across much of the Permian Basin. A Winter
Weather Advisory is in effect for this area. Morning temperatures
will be below freezing along and north of the Pecos River with 30s
and 40s for areas further south. A lull in the precipitation should
arrive by afternoon, but temperatures may not get above freezing
across much of the Permian Basin. Areas along the Pecos River climb
into the 40s, while areas along and to the south of the higher
terrain remain warm with temperatures into the 60s and 70s.

Overnight Monday into Tuesday morning is the beginning of the main
round of precipitation, including freezing precipitation. An upper-
level trough begins to partially close off over Southern California
Tuesday. Wrapping around this feature and ejecting across the
Southern Plains will be a series of weak shortwaves. These waves
will increase moisture depth and ascent across the region.
Precipitation begins across eastern portions of the area then
expands west through Tuesday. Locations along and north of the I-10
corridor remain below freezing Tuesday morning with freezing rain
and perhaps sleet possible. Other areas can expect a cold rain to
develop. Areas north and east of the higher terrain are expected to
remain below freezing through Tuesday afternoon with continued
predominantly freezing rain. Cold rain will continue for areas that
remain or climb above freezing further to the south. This
precipitation distribution largely remains as the now upper-level
low continues to approach the area heading into Wednesday.

A Winter Storm watch has been issued for much of the Permian Basin
beginning early Tuesday morning and continuing through to at least
Wednesday morning due to the potential for prolonged freezing rain.
A Winter Weather Advisory will be needed soon for areas outside of
the watch area as this event gets closer. Ice accumulation of a
tenth of an inch to a quarter of an inch are likely for most of the
Permian Basin. Areas further to the east may see locally higher ice
accumulations. This will be a prolonged and likely impactful event
with travel impacts almost certain.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 233 AM CST Mon Jan 30 2023

The upper pattern Tuesday night has a cut off low wander down across
Baja moving into Nrn Mexico Wednesday.  This low will open up into a
trough Wednesday night as it lifts across W TX.  Thursday this
trough will swing across Central TX as high pressure begins to build
in from the west.  Upper ridge will move across the area Friday but
will get flattened out by a weak trough moving out of the Great
Basin and across the Rockies Saturday.

With the Arctic airmass over the region receiving little
modification in the short term expect cold temperatures again
Wednesday morning with lows in the 20s generally along and north of
a Van Horn to Iraan line.  Locations closer to the Rio Grande should
stay above freezing.  On Wednesday afternoon temperatures expected
to warm above freezing areawide which for most of the Permian Basin
will be the first time above freezing since Sunday night.  Another
cold night Wednesday night with lows in the 20s and 30s before
warming Thursday with widespread highs in the 50s.  The warming
trend continues Friday and Saturday as 60s return for the weekend.

With the upper trough approaching the area will have SW flow aloft
stretching across NM and TX and that is how the precipitation is
depicted as occurring from SW to NE.  A Winter Storm Watch continues
Tuesday night into Wednesday morning for Eastern and Central Permian
Basin.  Have expanded the watch westward to include Dawson...
Martin... Ector... and Crane counties. Depending on model trends and
how the event unfolds Gaines... Lea... and Andrews may need to be
added to the watch at a later time. Right now Pecos... Jeff Davis
and Terrell look to be far enough south to be left out of the watch
but that could change too.  The main concern with the watch will be
freezing rain which will create travel problems... the eastern
counties could receive a quarter of an inch of ice or more.
Wednesday afternoon temperatures are expected to warm above
freezing with any precipitation becoming liquid. Could see precip
change back over to freezing rain late Wednesday night and early
Thursday which is currently outside the watch time. By Thursday
afternoon precip should be rain once again as the system moves
east and pops taper off.

&&

.AVIATION...
(18Z TAFS)
Issued at 1132 AM CST Mon Jan 30 2023

Currently have LIFR/IFR conditions across all terminals.
Expectation is for KCNM/KHOB/KPEQ to see a break after 19z with
SCT/BKN stratus lingering for a time before crashing back to IFR
overnight. Remainder of terminals will be MVFR, at best with IFR
increasingly likely over KMAF/KFST through the TAF cycle. Winds
generally <12kts out of NE. FZDZ possible after 06z for all
terminals, but timing confidence not high enough to warrant
prevailing at this time. Highest icing potential for KMAF
tomorrow, similar to today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               22  29  23  36 /  30  40  70  90
Carlsbad                 27  34  27  41 /  10  10  30  70
Dryden                   34  43  34  43 /  20  70  90  90
Fort Stockton            28  35  30  41 /  10  60  90  90
Guadalupe Pass           25  32  30  40 /   0  10  40  80
Hobbs                    19  29  23  38 /  20  10  50  80
Marfa                    34  47  35  49 /   0  50  80  90
Midland Intl Airport     22  28  25  37 /  30  40  70  90
Odessa                   21  28  25  38 /  20  30  70  90
Wink                     24  31  27  40 /  20  30  60  90

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until noon CST today for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton.

     Winter Storm Watch from late tonight through Wednesday morning
     for Borden-Crane-Dawson-Ector-Glasscock-Howard-Martin-
     Midland-Mitchell-Reagan-Scurry-Upton.

NM...None.
&&

SHORT TERM...91
LONG TERM....72
AVIATION...87
Hazardous weather outlook, Jan 30, 2:40 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 AM CST Mon Jan 30 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 AM CST Mon Jan 30 2023 /140 AM MST Mon Jan 30 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect this morning for most of the
Permian Basin for freezing drizzle ice accumulations of less than one
tenth of an inch.

A Winter Storm Watch is in effect late tonight for most of the
Permian Basin for ice accumulations of up to one quarter inch.
Driving may become hazardous tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Storm Watch remains in effect Tuesday through Wednesday
morning for most of the Permian Basin for ice accumulations of one
quarter inch or more. Driving will be hazardous Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:06 PM CSTWinter Weather AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more67 hr

Nearby

Winter Storm Warnings in Texas, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.